If you’ve been searching for a treatment for acne, chances are you have heard of Accutane, the original brand name for a medicine also known as isotretinoin. Accutane is a powerful drug that is used to treat even the most severe cases of acne. Over 2 million people have a history of taking Accutane for their acne, so a lot is known about the drug and its possible side effects.
Because it is a powerful medication, certain precautions are necessary to ensure the safety of the patients undergoing Accutane treatment. These precautions may sometimes cause confusion or anxiety about starting a regimen of their own.
In this article, we will try and eliminate some of that anxiety by answering five of the most frequently asked questions about using Accutane to treat your acne.
Question 1: Can I take vitamins or herbal supplements while taking Accutane?
Herbal products undergo very little, if any, regulation by the FDA for safety and effectiveness. Because of this lack of oversight, the side effects of herbal products aren’t well studied, so it’s best to avoid herbal supplements while you’re taking Accutane.
Many herbal products are marketed as “natural,” which makes them sound safe to use. However, this is not always the case. Many herbal supplements can have severe health consequences. For example, some herbal supplements have been linked to unwanted side effects, including high blood pressure, stroke, heart attack, and psychiatric side effects.
A variety of other complications and side effects of herbal products are also described in various reports, including the potential to cause liver damage that can be dangerous while undergoing treatment with Accutane, which is processed in the liver.
At the Advanced Acne Institute, we have encountered patients with elevated liver enzymes detected in monthly blood tests while on Accutane that were found to be caused by herbal supplements.
Other supplements can have adverse interactions with other prescription medications when taken together. For example, some herbals have been reported to interfere with the effectiveness of birth control pills that can have serious consequences when taken with Accutane, which is teratogenic.
Some herbals can interfere with the absorption of medications, which can also potentially impact the safety and effectiveness of Accutane treatment.
Vitamin A supplements should also be avoided while taking Accutane. Accutane is a derivative of Vitamin A and the side effects of Accutane may be enhanced if supplemental Vitamin A is taken while on Accutane.
Similar to herbal supplements, vitamins receive very little oversight from the FDA. Although usually considered safe and effective by most consumers, the fact is that there is very little oversight of these products.
Question 2: Can I work out at the gym while taking Accutane?
A frequent question that we hear is whether continued physical exercise and working out at the gym are compatible with Accutane treatment.
Accutane can be associated with mild lower back pain and mild joint pain, especially in the knees. Although infrequent, when these symptoms do occur, it is usually relatively early in the course of Accutane treatment. Rarely do patients have to discontinue treatment as a result. Often, the discomfort resolves with time without any intervention.
In our experience at the Advanced Acne Institute, patients on Accutane who perform aggressive workouts and body-building routines can sometimes develop an increased risk of painful joints that typically resolves with the moderation of their exercise levels.
We have also encountered patients who engage in athletic dance programs who have experienced lower back pain that improved after taking a hiatus from the activity.
In addition, we have encountered patients participating in competitive running who have noted pain in their knees coincident with the intensity of their activity.
Back pain has also been noted to occur in patients performing strenuous weight lifting activities.
We generally do not prevent patients from continuing their workout routines, but we caution them to avoid over-aggressive activity.
Accutane has been noted in limited reports to be associated with mild elevations of blood tests that indicate mild muscle damage. The blood test results are often not associated with symptoms and have not been considered dangerous. Rare incidents of more severe muscle damage associated with Accutane treatment and very strenuous exercise have been reported, and one fatal case report has been published.
Recommendations regarding the continuation of physical activities during Accutane treatment should be based on the individual circumstances of each patient. In general, it is recommended to avoid strenuous or aggressive athletic activities during Accutane therapy.
Question 3: Can I go in the sun while taking Accutane?
Accutane blocks oil production in the skin. As a result, the skin becomes very dry and more sensitive to the environment. Patients can become very sensitive to sun exposure and can become sunburned more easily, although definitive studies on this subject are lacking.
It is nevertheless recommended to avoid going to the beach or the swimming pool while taking Accutane.
Patients should use an acne-safe sunblock and sun-protective clothing while on Accutane.
Patients on low doses of Accutane are less susceptible to sunburn.
At the Advanced Acne Institute, some patients ignore the instructions to avoid sun exposure and escape sunburn. However, some who ignore the recommendation to avoid sun do indeed suffer very significant sunburns.
If appropriate sun protection is used and sunblock is reapplied, patients can continue to engage in outdoor sporting activities as long as they are careful not to become over exposed to the sun or sunburned.
Question 4: Can I have laser hair removal or face and body waxing while taking Accutane?
Accutane makes the skin very dry and sensitive and can lead to greater fragility of the skin surface. Because of this, it is important to avoid “skin-damaging” exposures, which is anything that is irritating or damaging to the skin surface, such as harsh skincare products and chemical peels that cause an exaggerated irritation.
Laser treatments, such as laser hair removal, can be harmful to the sensitive skin surface and are generally not recommended during treatment with Accutane or for 6-12 months after completion of Accutane treatment.
However, limited studies have been reported showing safe and effective laser hair removal in patients undergoing concomitant Accutane treatment. Nevertheless, caution should be exercised before contemplating the use of laser treatment during Accutane therapy.
At the Advanced Acne Institute, we do not recommend laser treatments until the skin has fully recovered from Accutane treatment. Likewise, other hair removal procedures such as facial or body waxing can also damage the skin while on Accutane. These procedures can lead to superficial stripping of the sensitive skin surface, leaving an open erosion that may heal with discoloration.
Patients must be very careful to avoid these types of procedures while taking Accutane. Other hair removal techniques such as threading or gentle shaving can be used instead.
Question 5: Can I drink alcohol while taking Accutane?
Accutane is metabolized in the liver. Therefore, it is important to avoid ingesting anything that can harm the liver during Accutane treatment or anything that can compete with Accutane for processing in the liver. Blood tests are done monthly to check the liver while on Accutane to make sure that Accutane is not harming the liver.
Alcohol can be harmful to the liver. Therefore if alcohol is consumed together with Accutane the risk of liver damage is increased. Also, if alcohol and Accutane are taken together, we will not know if evidence of liver damage that may show up in monthly blood tests is caused by the alcohol or from Accutane.
Alcohol can interfere with Accutane processing in the liver and has been reported to possibly make Accutane treatment less effective. However, other studies suggest that alcohol does not affect Accutane processing and efficacy.
Patients on very low doses of Accutane may be at less risk of alcohol-related liver damage.
At the Advanced Acne Institute, we recommend that patients on Accutane do not consume alcohol.
Is Accutane right for you?
If you’re still wondering if Accutane treatments are right for you and your lifestyle, the medical experts at The Advanced Acne Institute can help you make that decision. As the only dermatology center in Florida that treats only acne, our professionals are equipped with the expertise and experience necessary to help you successfully treat and manage your acne breakouts. Contact us today to schedule an appointment to discuss with us if Accutane should be part of your acne treatment plan.